Jump to content
Important Survey - Please Participate ×

New psych medication caused an indescrible nightmare of RLS!


[Ka...]

Recommended Posts

Saw my psych doc yesterday expecting it to be the usual 15 min appt.  Instead when I told him I wasn't doing very well.  Horrible sleep, terrible anxiety, unable to concentrate at all, waves of depression, etc.  He really listened and said he feels I have a very complicated situation.  The anxiety, sleep, concentration, and that at this time of the year it happens to people with bipolar disorder.  Now I've been seeing this doctor for over 6 years so he knows me pretty well.  When told him my therapist didn't think I was bipolar he went into this long explanation that although I don't meet the classic bipolar criteria there is a class of people that have a type of bipolar that I meet and thinks that's what I have. 

 

Hmmmmm!  Couldn't this be coming off the benzos I thought, but instead I'm desperate so listened and was open to trying anything that might help.  We've tried all the antipsychotics and I refused to increase my Seroquel as I've already gained 10lbs since October.  So we brainstormed and came up with a drug called "Geodon".  It doesn't cause weight gain so that was a plus.  I was to start taking it 2x's a day and decrease the Seroquel by half for one week and then stop.

 

He then said there was a test called "Gene Sight" that he'd like me to take and is covered by my insurance.  It costs over $4,000.  The following is from their sight and explains it much better; all I had to do was take two swaps.  1 swapped around the inside of the right cheek and took another swap around the inside of my left and dropped them into an envelope.

 

Go back in 3 weeks.

Here's some info from their site:  Welcome to Gene Sight You can also "Google" their site.

 

So I picked up the Geodon yesterday and took one around 6pm.  Within an hour the RLS (Restless Leg Syndrome) started.  I currently take an antipsychotic, Seroquel, and it also causes RLS so I take Mirapex and see a neurologist for it.  So when the minute I could feel it coming on after stating the Geodon I took a couple.  RLS feels like someone has hooked up electricity to the nerves that run thru your legs and feet.  I'm unable to sit or lie down and it's so utterly miserable you want to die.  Well it kept getting progressively worse and worse so I took an extra Klonopin, probably screwing up my detox.  Didn't help.  Then more Mirapex, didn't help.  Getting worse.  About 8:30 I headed to bed and took 2 sleeping pills thinking it would knock me out and thinking the Mirapex should start working soon.  No luck.  So I just thrashed all over the bed unable to lie still. I then would stagger into the family room like a drunken sailor, bouncing off the walls from being so drugged up.  I'd sit in my chair for a few minute in utter misery telling my H I was in hell.  Wanted to go to the ER, but thought they'd just laugh at me and usually and eventually the Mirapex does start to work.

 

I staggered back to my bed; again lucky I didn't fall and break something.  I had to hold on to the walls to even get to my room and bed I was so out of it.  Trying to accomplish something or even watch TV was out of the question.  I took more Mirapex not even knowing what the side effects of how much I had taken might be.  I thrashed and thrashed and staggered back and forth until around 11pm I took the other half of the Seroquel.  I was supposed to start cutting the Seroquel in half, but now took the full dose.

 

Whether that's what did it or the Mirapex finally started to work I don't know, but I fell asleep.  Such relief.

 

Today I didn't take the daily dose of the Geodon as my psych doc prescribed and left him a message on his Urgent #, something I've never done before.  Haven't heard back yet.

 

Link to comment
Share on other sites

I'm so sorry to hear this. I was also diagnosed on the "bipolar spectrum" after post partum depression and put on Lamictal. It helped me but wears off in 3 hours and I don't want to go up a dose because just like all our "helpful drugs" the side effects are my current symptoms.

 

I have a degree in special education and focused on autism which is also a "spectrum disorder". I put it in quotes because it's an easy way to lump a bunch of challenges or deviations from the norm in to one big category because they have no idea what actually is happening in the brain. Knowing this I take my bipolar explanation with a grain of salt.

 

RLS is the worst! So I feel your pain but yet you know much more than me. In my experience I get it from too much of something. For me it's certain over the counter meds. If I take a normal dose of Benadryl I get this uncontrollable urge to move my legs and this strange pressure in my hips to pop them, and they do pop constantly. Do you get this joint pressure?

 

I'd call your Dr. And maybe try another drug? I'm no one to give advice though, just kinda want to be there for someone like me and help if I can. I took Effexor once and had a horrible reaction of exploding head syndrome and insomnia beyond belief but I hear so many people on it so maybe It's just a drug reaction. Everyone is different and I think in this vulnerable mental state we are in we are very sensitive. I tried a very harmless drug because of my alcohol cravings and didn't sleep for days and had panic attacks. Turns out it was working on the GABA receptors and I didn't know it. I don't think these Dr.s even know how these cocktails are going to work....well I actually know they don't.

 

I'd try to get off the new one and try a new on 😕. At least you haven't been on it long so you should feel little effect getting rid of it. God Bless

Link to comment
Share on other sites

My doctor finally called me and told me to stop the Geodon because it would do the same thing tonight, even if I were to take it at bedtime.  I couldn't take another episode like yesterday.  Think it would drive me over the edge and I would go to maybe the Intermediate Care Center.  My H would have to drive me.  It was Valium I took extra of, not Klonopin, thank goodness as that's my goal to get off of it. 

 

Dr said to just go back and take my normal night time drugs and to wait until we get the results back from this "Gene Sight" test.  He seems very confident that it's going to really help figure out what drugs will help.

 

Today wasn't too bad considering the hell I went thru last night.  Went to my 8yo granddaughter's cheerleading competition with my d.  G-daughter's 3rd grade squad made it to state and came in 1st today, which moves her forward to tomorrow day 2 finals.  Only 3 squads moved forward.  Really lifted my spirits.

 

Third Time, Thanks you so much for lending support.  I really need it right now.  I made a cut in my Klonopin tonight down to .375.  I think you are almost off, aren't you?  I don't get any joint pressure, just the RLS from in the legs, which I see a neurologist for.  I've had numerous sleep studies.  I also have PLMD (Periodic Leg Movement Disorder),which I've had my entire life. 

 

So, going back to normal sleep tonight and fingers crossed I get some sleep.  Thanks again.

Link to comment
Share on other sites

I just saw new psych doc and she wants me to do the Genesight testing too. It's $4000 and I have to submit all this info to insurance for approval and then there is no guarantee they will cover it. Curious if insurance covered your testing.

 

My neighbor who is bipolar was on Geodon and he gained like 50 lbs and was crazier than ever. He told me to never try that drug but that's all I know about it.

I was on Lamictal for several months and my anxiety just got worse. I've had bad reactions to many meds. Lots of serotonin issues and dilated pupils, fevers, very high blood pressure etc.

 

I was on Seroquel very very low dose (12.5-6.25mg) for about 15 yrs and that worked great for me but I'm off it currently because I have brain shocks. 

Right now I have a new dose of the Remeron on the counter staring at me. I'm too scared to try anything. They want to stop my current med because I'm getting no where.

 

RLS...I take magnesium citrate supplement and make sure I get RDA potassium and RLS is gone. Have to have good kidney function. My heart palps are gone too.

 

Link to comment
Share on other sites

Shockingly I'm on Medicare and it does cover the Gene Sight test.  80%, but I have Part B and it will pick up the rest.  They forgot to have me sign the form so I told them to mail it to me.  Should come today and I'll mail it back. 

 

You would have to check with your insurance, but I think if you go to the Gene Sight site they will help you find out.

Link to comment
Share on other sites

×
×
  • Create New...